Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 48, NWS Charleston, WV

June 8, 2025Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 8, 2025, 4:59 AM EDT for Kanawha County, West Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2025, 4:59 AM EDT (08:59 UTC)
Expired
Jun 8, 2025, 7:47 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Kanawha County, WV

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:33 AM EDTFLASH FLOOD1 S Dunbar, WVRock Lake Drive underpass flooding.
Jun 8, 5:45 AM EDTFLASH FLOODPinch, WVHigh Water at South Pinch Road and Quick Road.
Jun 8, 7:00 AM EDTRAIN 2.153 Wsw Pinch, WVCocorahs station WV-KN-25 Charleston 5.8 ENE.
Jun 8, 7:15 AM EDTFLASH FLOOD1 Nne Elkview, WVHigh water running down the hillside and flowing across Elk River Road between Mink Shoals and Clendenin, up to six inches deep in spots. There was also high water at the intersection of Sissonville and Chandler drives.
Jun 8, 7:54 AM EDTRAIN 2.143 Ne Charleston, WVASOS station KCRW Charleston Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS51 KRLX 080859
FFWRLX
WVC039-081200-
/O.NEW.KRLX.FF.W.0048.250608T0859Z-250608T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
459 AM EDT Sun Jun 8 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Kanawha County in central West Virginia...

* Until 800 AM EDT.

* At 459 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1.5 and 2.5 
  inches of rain have fallen. Additional rainfall amounts of 0.3 to 
  0.7 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Charleston, Jefferson, South Charleston, St. Albans, Dunbar, 
  Clendenin, Pinch, Coal Fork, Elkview and Institute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3848 8128 3847 8128 3846 8128 3845 8128
      3843 8127 3839 8127 3827 8158 3823 8178
      3829 8180 3836 8183 3854 8139 3854 8138
      3852 8128

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RPY
2 follow-up statements
987 
WGUS71 KRLX 081044
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
644 AM EDT Sun Jun 8 2025

WVC039-081200-
/O.CON.KRLX.FF.W.0048.000000T0000Z-250608T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
644 AM EDT Sun Jun 8 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING 
FOR CENTRAL KANAWHA COUNTY...

At 644 AM EDT, Between 2 and 3 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly. Flooding has 
already been report at the Rock Lake Drive underpass and at South 
Pinch Road/Quick Road.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Charleston, Jefferson, South Charleston, St. Albans, Dunbar, 
  Clendenin, Pinch, Coal Fork, Elkview and Institute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3848 8128 3847 8128 3846 8128 3845 8128
      3843 8127 3839 8127 3827 8158 3823 8178
      3829 8180 3836 8183 3854 8139 3854 8138
      3852 8128

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RPY
033 
WGUS71 KRLX 081147
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
747 AM EDT Sun Jun 8 2025

WVC039-081157-
/O.CAN.KRLX.FF.W.0048.000000T0000Z-250608T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
747 AM EDT Sun Jun 8 2025

...FLASH FLOOD WARNING FOR CENTRAL KANAWHA COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

&&

LAT...LON 3848 8128 3847 8128 3846 8128 3845 8128
      3843 8127 3839 8127 3827 8158 3823 8178
      3829 8180 3836 8183 3854 8139 3854 8138
      3852 8128

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:58 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 8, 2:58 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
258 AM EDT Sun Jun 8 2025

.SYNOPSIS...
Active weather persists through Monday night with showers and
storms at times. Dry with a warming trend for the middle of the
week. Active weather returns Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 115 AM Sunday...

Currently, a vort max is supporting a cluster of stratiform
rain with embedded moderate to heavy showers which Hi-res models
have tracking from KY through WV into the northeast mountains
of WV. This is going into territory where flash flood guidance
is at the lowest out of all of the area, so there can be some
instances of flooding if backbuilding or training occurs. We are
in an slight risk for excessive rain and this is justified with
PWATs nearing 1.75 inches along with a very saturated column
and slow moving flow off the surface and aloft getting into the
mid levels where only 20kts of steering flow is apparent in
forecast soundings. There is enough instability in the column as
well to prolong this cluster as is traverses through our CWA.

We are in the warm sector with the frontal boundary forecast
to be to our north by this afternoon. With instability
approaching 3000 J/kg during this time frame look out for
thunderstorm potential ahead of a cold front associated with
its parent low settled over Ohio by the afternoon. As the low
pressure system shifts into PA by late afternoon the cold
frontal boundary will slide across our area from west to east
and provided additional instability and lift to promote more
shower and storm activity for the late afternoon into the
evening. Models do not have this feature amplified at all so
therefore are not stressing too much thunderstorm chances,
especially severe as shear will be on the low end with less than
30kts, with even less, especially when the front makes its way
through by the evening. Therefore, elected to lower
thunderstorm chances across the area for today.

Now having said that, a lot of the CAPE during the afternoon
can be used up throughout the day with expected shower
anticipated throughout the area. With DCAPE values exceedingly
high and with a saturated excessive rainfall environment, we
should see more hydro issues than severe with the potential for
water loading and heavy downpours causing flooding or even flash
flooding in isolated areas where guidance is low and where
flood prone areas get hit with slow moving thunderstorms. Water
loading will also suppress bouyancy and therefore weaken
updrafts preventing a higher risk for severe thunderstorms. This
slower moving activity would be in the evening time frame where
training and slow moving cells will likely be apparent and
where weaker steering flow comes into play, but the cold front
should move through by then although may get hung up in the
mountains. We are in a severe threat although only marginal,
therefore isolated severe storms are possible, but probability
is very low at this point.

With the passage of the cold front by late evening, activity
will diminish dramatically and the night and overnight hours
should be quiet until at least late morning when another system
and its cold front approaches the area from the west.
Temperatures will be about seasonable for this time of year due
to all the cloud coverages and shower activity but dewpoints
will be high in the upper 60s, even low 70s in some spots,
making a very muggy day as well as feeding the atmosphere with
plenty of moisture to work with.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 300 AM Sunday...

Key Point:

* Slight risk for severe storms Monday along the Ohio River,
  conditional on sufficient daytime destabilization

Upper level low pressure transiting the Upper Great Lakes on Monday
will drag a cold front through the region during the day.
Convergence along this boundary will provide a focusing mechanism
for moist parcel ascent Friday afternoon into Friday evening.
Although mid-level lapse rates are rather modest, 6.3-6.5C/km,
strong surface heating ahead of the front with temperatures rising
into the lower 80s coupled with moisture pooling immediately ahead
of the front with dew points in the upper 60s will yield MLCAPE
values in the 1000-1500J/kg range. Deep layer shear of around 40KTs
should be sufficient for updraft organization with a storm mode
likely presenting as a broken line with embedded supercells. While
all hazards would be possible with this activity, the main threat is
expected to be locally damaging wind gusts with some drier mid-level
air to work with. Low level veering of the wind field immediately
ahead of the front will yield 0-1km SRH values between 70 and 120
m^2/s^2, maximized on our northern border - however, the strongly
forced nature of the convection resulting in semi-linear mode may
serve to limit the tornadic threat. Wet bulb zeros will be in excess
of 12kft which should serve to limit hail potential to marginally
severe.

Will need to continue to monitor the timing of the front, as
these threats are highly conditional on realizing both the strong
pre-frontal warning and moisture pooling immediately ahead of the
front to realize sufficient instability. Based on current timing,
think the spatial window for severe will be fairly small with
instability rapidly fading east of the Ohio River Monday evening
with loss of daytime heating.

The progressive nature of the convection should serve to
limit water problems, however, if a locally heavy downpour was to
get over a spot where soils remain quite moist from recent localized
rainfall could still see some issues.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 AM Sunday...

Conditions turn briefly and slightly cooler in the wake of frontal
passage on Tuesday. Couldn't rule out a stray low topped shower,
especially north Tuesday afternoon with some modest instability in
the H850 to H700 layer, but almost everyone should stay dry.

Heights then build through the middle of the week with daytime highs
reaching the upper 80s by Thursday.

Ridging shifts east heading into the end of the week with the tap on
Gulf moisture opening up again with chances for unsettled weather
returning Friday in the weekend.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 130 AM Sunday...

Rain showers spread across the area from KY to northeast WV
affecting most sites with shower activity and restrictions to
VIS. MVFR is the worst case scenario although in a heavier
shower one could expect temporary conditions of IFR in VIS.
There is a slight chance for thunderstorm activity as well but
only mentioned it at sites with the highest probability. After
this first wave another wave of activity will come into play by
late morning and the afternoon when a cold front pushes
through. More shower activity will be the main culprit in
restrictions to CIGs and VIS under lower cloud coverage. Wind
conditions can be expected with frontal passage with gusts up
to 20kts during the afternoon and early evening, with isolated
higher gusts possible. By late afternoon and early evening the
front should exit east and we will have clearing of cloud
coverage with VFR coming back to the region although with
clearing of clouds and all the previous rainfall we will likely
have fog develop at most sites affecting VIS and CIGs with IFR
or lower overnight into Monday morning unless winds stay
elevated at the surface which will likely not happen due to
clearing of cloud coverage consequently making the sites
decouple.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of shower activity affecting any
terminal could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SUN 06/08/25
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    L    L    L    L    L    M    H    H    H    H    M
HTS CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    M    L    L    L    H    H    H    H    H    M
EKN CONSISTENCY  L    M    L    L    L    L    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    H

AFTER 06Z MONDAY...
IFR conditions at times in showers and thunderstorms into Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 7 AM EDT this morning through this evening
     for WVZ009>011-019-020-030>032-039-040.
OH...Flood Watch from 7 AM EDT this morning through this evening
     for OHZ067-076.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JZ
NEAR TERM...JZ
SHORT TERM...JP
LONG TERM...JP
AVIATION...JZ
Hazardous weather outlook, Jun 8, 4:05 AM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
405 AM EDT Sun Jun 8 2025

OHZ067-076-WVZ009>011-019-020-030>032-039-040-090815-
Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-
405 AM EDT Sun Jun 8 2025

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms could be heavy or severe, producing isolated instances
of damaging wind gusts and flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday during the afternoon and evening hours could be
strong and heavy, producing isolated instances of damaging wind
gusts, hail and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-075-083>087-VAZ003-004-WVZ005>008-013>018-
024>029-033-034-515>526-090815-
Greenup-Carter-Boyd-Lawrence-Perry-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
405 AM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms could be heavy or severe, producing isolated instances
of damaging wind gusts and flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms on Monday during the afternoon and evening hours could
be strong to severe, producing isolated instances of damaging wind
gusts, hail and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 8, 2:07 AM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
207 AM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Flash Flood      1 NNE Ashland           38.48N 82.63W
06/08/2025                   Boyd               KY   911 Call Center

            Flooding of Greenup Avenue in the 2200
            block.

&&

RPY
Local storm report, Jun 8, 2:09 AM EDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
209 AM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Flash Flood      1 ENE Ashland           38.47N 82.62W
06/08/2025                   Boyd               KY   911 Call Center

            Flooding of roadway at Winchester Avenue and
            29th Street.

&&

RPY

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:47 AM EDTAreal Flood WarningRLXKanawha2 hr
Jun 8, 2:46 PM EDTSpecial Weather StatementRLXMason29 min
Jun 8, 4:15 PM EDTSpecial Weather StatementRLXHarrison30 min

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.